Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 202, NWS Wichita, KS

November 10, 2012Lincoln County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Nov 10, 2012, 7:17 PM CST for Lincoln County, Saline County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2012, 7:17 PM CST (01:17 UTC)
Expired
Nov 10, 2012, 7:45 PM CST
In force
28 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, KS, Saline County, KS

The radar

The Topeka radar (KTWX), 149 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 3:36 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS53 KICT 110117
SVRICT
KSC105-169-110145-
/O.NEW.KICT.SV.W.0202.121111T0117Z-121111T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CST SAT NOV 10 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINCOLN COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN SALINE COUNTY IN CENTRAL KANSAS...

* UNTIL 745 PM CST

* AT 712 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTFALL...
  AND MOVING NORTHEAST AT 65 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  BARNARD.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 229 AND 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9793 3913 9792 3896 9792 3896 9774
      3884 9792 3884 9793 3887 9793 3887 9812
      3888 9821 3923 9803 3923 9794
TIME...MOT...LOC 0117Z 224DEG 56KT 3897 9794

HAIL...1.00IN
WIND...60 MPH

$$

MCGUIRE
1 follow-up statement
265 
WWUS53 KICT 110137
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CST SAT NOV 10 2012

KSC105-169-110146-
/O.EXP.KICT.SV.W.0202.000000T0000Z-121111T0145Z/
SALINE KS-LINCOLN KS-
737 PM CST SAT NOV 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN AND
NORTHWESTERN SALINE COUNTIES WILL EXPIRE AT 745 PM CST...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. A LINE OF SEVERE STORMS WAS MOVING INTO SALINE COUNTY AND A 
SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM.

LAT...LON 3922 9793 3913 9792 3896 9792 3896 9774
      3884 9792 3884 9793 3887 9793 3887 9812
      3888 9821 3923 9803 3923 9794
TIME...MOT...LOC 0136Z 224DEG 56KT 3918 9767

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 5:40 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Nov 10, 5:40 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CST SAT NOV 10 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A STRONG COLD FRONT WILL SWEEP EAST ACROSS THE FORECAST AREA
TONIGHT INTO SUNDAY MORNING. STRONG TO MARGINALLY SEVERE
CONVECTION IS EXPECTED ALONG THIS FRONT EARLY TONIGHT ACROSS
CENTRAL KANSAS. PERIOD OF MVFR CIGS AND VSBYS IN VICINITY OF
THE CONVECTION CAN BE EXPECTED...WITH A PERIOD OF MVFR CIGS
POSSIBLE JUST BEHIND THE COLD FRONT EARLY SUNDAY MORNING. THE
CONVECTION AND MVFR CONDITIONS WILL LINGER ACROSS SOUTHEAST
KANSAS ON SUNDAY MORNING...WITH PREVAILING VFR ALL AREAS BY
THE AFTERNOON ON SUNDAY.

KED

&&

.PREV DISCUSSION... /ISSUED 310 PM CST SAT NOV 10 2012/

DISCUSSION...

MAIN CONCERNS: THUNDERSTORM POTENTIAL...WINDS...AND TEMPERATURES
ASSOCIATED WITH STRONG WEATHER SYSTEM MOVING THROUGH TONIGHT INTO
SUNDAY.

TONIGHT-SUNDAY NIGHT:
LONGWAVE UPPER TROUGH OVER THE WESTERN CONUS WILL PUSH EASTWARD
ACROSS THE PLAINS...AS UPSTREAM TROUGHING REACHES THE PACIFIC
NORTHWEST. STRONG BAROCLINIC ZONE WILL SURGE SOUTHWARD OUT OF
NEBRASKA ACROSS OUR FORECAST AREA LATER TONIGHT INTO SUNDAY MORNING.
THE FRONT WILL GRADUALLY OVERTAKE THE DRYLINE PRESENTLY STRETCHING
FROM CENTRAL KS TO THE EASTERN TX PANHANDLE. LOW-LEVEL CONVERGENCE
WILL INCREASE OVERNIGHT AS THE FRONT MOVES IN...WITH INCREASED UPPER
SUPPORT IN ADVANCE OF AN APPROACHING STRONG PV ANOMALY IN THE BASE
OF THE UPPER TROUGH. SCATTERED THUNDERSTORMS MAY DEVELOP EARLY THIS
EVENING AHEAD OF THE FRONT/DRYLINE...WITH ACTIVITY LIKELY BECOMING
MORE LINEAR-CONGEALED AS THE NIGHT PROGRESSES...GIVEN BACKING
DEEP LAYER SHEAR VECTORS AND INCREASED FRONTAL CONVERGENCE. STRONG
DEEP LAYER SHEAR/MARGINAL INSTABILITY COULD LEAD TO A FEW SEVERE
REPORTS IN CENTRAL KS INTO MID EVENING WITH HAIL/WINDS LIKELY THE
PRIMARY THREATS. SOUTHERLY LOW-LEVEL JET WILL INTENSIFY TO 65-70
KT ACROSS SOUTH CENTRAL/SOUTHEAST KS THIS EVENING...WITH STILL
FAIRLY STEEP 1000-850 LAPSE RATES. SO PLANNING TO EXTEND WIND
ADVISORY IN A LARGE PART OF SOUTH CENTRAL/SOUTHEAST KS TIL 06Z
TONIGHT. COLDER AIR WILL SPREAD IN BEHIND THE FRONT...WITH A LARGE
PORTION OF THE FORECAST AREA EXPERIENCING AN EARLY MORNING SUNDAY
HIGH.

MONDAY-THURSDAY:
THE UPPER TROUGH WILL SHIFT EAST OF THE AREA...WITH THE FLOW ALOFT
BECOMING MORE WESTERLY ACROSS THE CENTRAL PLAINS. TEMPERATURES WILL
BEGIN THE WEEK A BIT COOLER THAN NORMAL...BEFORE RECOVERING TO NEAR
SEASONAL AVERAGES FOR THE REMAINDER OF THE WEEK. WILL MAINTAIN DRY
FORECAST WITH GULF CUT OFF DURING THIS PERIOD.

FRIDAY-SATURDAY:
THE MEDIUM RANGE MODELS DO INDICATE A SOUTHERN STREAM SHORTWAVE
TROUGH EJECTING EASTWARD ACROSS THE CENTRAL PLAINS WITH MODEST GULF
MOISTURE RETURN. WILL CARRY 20-40% CHANCES FOR SHOWERS/T-STORMS
MAINLY FRIDAY NIGHT-SATURDAY ALTHOUGH TIMING OF THIS WAVE COULD
CHANGE. PRECIPITATION AMOUNTS LOOK TO BE LIGHT WITH THIS FEATURE.

JMC

FIRE WEATHER...
WILL MAINTAIN RED FLAG WARNING AREAL EXTENT UNTIL 01Z THIS
EVENING...GIVEN STRONG SOUTHERLY WINDS GUSTING FREQUENTLY OVER 40
MPH AND CURED GRASSLAND. RELATIVE HUMIDITY RUNNING ABOUT 40% IN THE
WARNED AREA...AND 45-55% FURTHER EAST. THE FIRE DANGER WILL REMAIN
VERY HIGH THIS EVENING AS SOUTHERLY WINDS CONTINUE TO GUST...BUT
THEN DROP OFF LATER TONIGHT.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A CHALLENGING TAF FORECAST WITH THE SUSTAINED WINDS AROUND 25KTS
FOR A LARGE PORTION OF THE TAF PERIOD AT MOST SITES IN ADDITION TO
THE PASSAGE OF THE COLD FRONT AND ASSOCIATED CHANCES OF
THUNDERSTORMS. ANTICIPATE GUSTY WINDS TO AT LEAST 6Z DUE TO
CONTINUED MIXING. THE COLD FRONT SHOULD MOVE THROUGH KRSL AT ~5Z
AND CLOSER TO ~11Z FOR KHUT AND KICT. THUNDERSTORMS ARE STILL
EXPECTED TO DEVELOP AHEAD OF THE FRONT BUT QUESTIONING TSRA FOR
KRSL AND KSLN...THUS LEFT AS VCTS FOR NOW. GREATER CONFIDENCE IN
TSRA FOR KHUT AND KICT AT 2Z AND 3Z RESPECTIVELY...BUT THERE COULD
BE A LAG IN TIMING WHERE IT MAY BE CLOSER TO 6Z. KCNU COULD HAVE
SOME -TSRA AFTER 6Z WITH LINGERING SHRA AND POSSIBLY A FEW BOLTS
OF TS IN THE VICINITY THROUGH THE MORNING. OPTED TO PUT IN A
SIMILAR SITUATION FOR KICT WITHOUT AS SIGNIFICANT OF A CIG
REDUCTION AS KCNU WITH THE ABUNDANT MOISTURE. KCNU COULD HAVE
LOWER CIGS THAN CURRENT FORECAST BUT DECIDED TO KEEP AT THE MVFR
AND IFR THRESHOLD. THE NEXT FORECAST WILL LIKELY BE ABLE TO FINE
TUNE THE TIMING OF TSRA BETTER THAN THE CURRENT FORECAST AND
EXPECT AMENDMENTS WITH CONVECTIVE DEVELOPMENT THIS EVENING AND
TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    42  44  23  52 /  70  30   0   0
HUTCHINSON      36  41  22  52 /  60  10   0   0
NEWTON          40  42  22  51 /  70  30   0   0
ELDORADO        44  45  22  51 /  80  70  10   0
WINFIELD-KWLD   48  49  25  53 /  80  60  10   0
RUSSELL         30  40  18  52 /  60  10   0   0
GREAT BEND      32  41  20  52 /  60  10   0   0
SALINA          35  40  22  51 /  70  10   0   0
MCPHERSON       36  40  21  52 /  70  10   0   0
COFFEYVILLE     58  59  27  52 /  70  90  10  10
CHANUTE         56  57  26  51 /  80  90  10  10
IOLA            56  57  26  51 /  70  90  10  10
PARSONS-KPPF    58  58  25  52 /  70  90  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ049>053-067>072-
082-083-091>096-098>100.

RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR KSZ032-033-
047>051-067-082-091.

WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ032-033-047-048.

&&
Hazardous weather outlook, Nov 10, 6:29 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CST SAT NOV 10 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
629 PM CST SAT NOV 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE AREA TONIGHT. A FEW
OF THE STORMS THIS EVENING COULD BE SEVERE...WEST OF A HILLSBORO
TO WICHITA TO WELLINGTON LINE. THE MAIN THREATS WILL BE WIND GUSTS
TO 70 MPH AND GOLF BALL SIZE HAIL.

STRONG SOUTH WINDS WILL AFFECT THE AREA THIS EVENING. PLEASE REFER
TO THE WIND ADVISORY STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS MAY LINGER IN SOUTHEASTERN KANSAS SUNDAY
MORNING. THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE.

VERY HIGH WILDFIRE DANGER POTENTIAL WILL EXIST SUNDAY INTO MONDAY
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING TO THE WEST OF A
HILLSBORO TO WICHITA...TO WELLINGTON LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Nov 10, 6:31 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     3 NW HOISINGTON         38.55N 98.82W
11/10/2012  E60 MPH          BARTON             KS   TRAINED SPOTTER

&&

JMC
Local storm report, Nov 10, 6:32 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             3 NW HOISINGTON         38.55N 98.82W
11/10/2012  E1.75 INCH       BARTON             KS   TRAINED SPOTTER

&&

JMC
Local storm report, Nov 10, 6:41 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     6 NNW HOLYROOD          38.67N 98.45W
11/10/2012  E80 MPH          ELLSWORTH          KS   LAW ENFORCEMENT

            ACCOMPANIED BY GOLF BALL SIZE HAIL.

&&

KED
Local storm report, Nov 10, 6:59 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             2 N ELLSWORTH           38.76N 98.23W
11/10/2012  E1.00 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

KED
Local storm report, Nov 10, 7:10 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             HOLYROOD                38.59N 98.41W
11/10/2012  E1.00 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

JMC
Special weather statement, Nov 10, 7:12 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CST SAT NOV 10 2012

KSZ047-110145-
BARTON-
712 PM CST SAT NOV 10 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 707 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ELLINWOOD...OR 11 MILES EAST OF GREAT
BEND...AND MOVING NORTHEAST AT 60 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3856 9874 3870 9849 3828 9848 3829 9899
TIME...MOT...LOC 0113Z 224DEG 54KT 3848 9854

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:19 PM CSTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell56 min
Nov 10, 6:52 PM CSTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice53 min
Nov 10, 7:12 PM CSTSpecial Weather StatementICTBarton33 min
Nov 10, 7:29 PM CSTSevere Thunderstorm WarningICTSaline35 min
Nov 10, 7:35 PM CSTSpecial Weather StatementICTBarton40 min
Nov 10, 7:52 PM CSTSevere Thunderstorm WarningICTEllsworth, Reno, Rice53 min
Nov 10, 8:27 PM CSTSevere Thunderstorm WarningICTMcPherson, Saline43 min
Nov 10, 8:55 PM CSTSpecial Weather StatementICTReno50 min
Nov 10, 9:05 PM CSTSpecial Weather StatementICTReno40 min
Nov 10, 9:31 PM CSTSpecial Weather StatementICTMcPherson44 min
Nov 10, 9:45 PM CSTSpecial Weather StatementICTKingman30 min
Nov 10, 10:05 PM CSTSpecial Weather StatementICTHarvey25 min
Nov 10, 10:23 PM CSTSpecial Weather StatementICTHarvey37 min
Nov 11, 12:18 AM CSTSpecial Weather StatementICTCowley42 min
Nov 11, 5:22 AM CSTSpecial Weather StatementICTNeosho23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.